California, 2015

Winter Storm and Heavy Rain in California, April 6 to 8, 2015

April 6 to 8, 2015 · NWS STO · 7 events in 6 counties and zones

Snowfall exceeding 8-14 inches caused travel problems in the mountains, with some light accumulations reported down to elevations around 2500 feet. Thunderstorms locally brought both large hail and large amounts of small hail, causing traffic accidents and spin outs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Snowfall exceeding 8-14 inches caused travel problems in the mountains, with some light accumulations reported down to elevations around 2500 feet. Thunderstorms locally brought both large hail and large amounts of small hail, causing traffic accidents and spin outs. Multiple funnel clouds were reported, but there were no confirmed touchdowns. Heavy rainfall of 1 to 2 inches was measured, with some ponding on roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 6, 2:15 PM PST, 45 minutes earlier.

Area forecast discussion, Apr 6, 2:15 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PDT Mon Apr 6 2015

.Synopsis...
Stronger and colder storm will spread more precipitation into the
area later today into tonight and continue through Tuesday. This
storm will bring significant snow down to around 3500 feet.
Thunderstorms with some hail are possible in the Central Valley
Tuesday. Lingering mountain showers Wednesday, otherwise dry and
warmer for the latter part of the week.

&&

.Discussion...
Unseasonably cold upper low continues to slowly dig south along
130 W as vort maxes drop down into the base of the trough. As a
result, associated baroclinic zone becoming more N-S oriented
which has slowed onshore push. Some prefrontal showers showing up
on radar over the Coastal range and North/Central Sacramento
valley attm but main precip not expected into the Coastal
Range/Western Shasta mountains until later this evening and
probably not to Western Plumas/Sierra Nevada until tomorrow
morning. Have adjusted onset of WSW to compensate for slowing
timing. Blended TPWs are only about .6 inches along the front however
dynamics are very strong and it should be an efficient snow
producer in the mountains with 5 to 15 inches expected above 3500
feet, locally up to two feet possible over the higher elevations.
The Northern and Coastal mountains are expected to have peak snow
intensity early Tuesday morning, while the Northern Sierra should
peak late Tuesday morning into the afternoon. Have also added a
Winter weather advisory for the Burney Basin for lighter snow
accumulations.

Main precipitation in the Central Valley develops later tonight into
Tuesday morning as cold front moves onshore. Winds are locally at
low end wind advisory in the Northern Sacramento Valley attm but
models show winds decreasing slightly this evening then picking up
again Tuesday morning as the front moves through. For now will
hold off on any wind advisories for the Central Valley. Isolated
thunderstorms may be possible Tuesday morning along the front, but
the main threat of thunderstorms will be tomorrow afternoon/evening
in the colder post frontal environment. Main threat with thunderstorms
will be hail, size and accumulation, as -30 deg C cold core at 5H
moves into NorCal. Best instability is depicted tomorrow afternoon
from the Coastal Range southward through the Southern Sacramento
Valley, Delta, into the Northern San Joaquin Valley. Bufkit
soundings showing best low level shear (0-1km and 0-6km) depicted
during the morning hours Tuesday with values only near minimal
criteria for severe storms in the afternoon. X-sections also
showing deep moisture layer Tuesday which may limit sun breaks and
hinder development of steeper lapse rates in the afternoon.
Rainfall amounts of around half an inch to inch is expected
throughout much of the Central Valley with this system, locally
higher amounts possible in areas with thunderstorms.

Lingering mountains showers possible Wednesday with little to no
additional snow accumulations. Drier weather expected in the Central
Valley as upper ridging begins to build inland. Ridge axis moves
through Thursday with dry weather and a return to above normal
temperatures.

PCH

.Extended Discussion (Friday through Monday)

Dry weather with slightly above normal daytime highs on Friday. Extended
models are now showing a trough moving into NorCal on Saturday.
The models have yo-yo'ed a bit lately with the weekend forecast so
confidence is low on the tracking of that trough. However, in
coordination with neighboring offices, have put mention of rain
along the coastal mountains and Shasta County for Saturday. These
showers look to dissipate Saturday night, returning our region to
a drier and warmer pattern Sunday and Monday with near to slightly
above average for daytime highs. JBB

&&

.Aviation...

Breezy to locally gusty southerly winds across interior NorCal
this afternoon as the next storm approaches. Strongest winds
occurring now and probably for another couple of hours in the KRDD
and KRBL vicinity with sustained winds 19-23 kts and gusts up to
33kts. These winds will lessen around 0z. Precipitation will start
to move inland tonight reaching the KRDD and KRBL sites around 4
to 7z, then spreading southward towards KSMF, KSAC, KMHR, KSCK and
KMOD around 10-12z. Periods of MVFR possible in heavier downpours
tomorrow across the valley with IFR/LIFR over the mountains in
snow showers with lowered visibility. Valley wind gusts up to 25
kts possible again tomorrow as the main frontal band moves across.
Precipitation will dissipate by Wednesday morning. JBB

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning from 3 AM Tuesday to Midnight PDT Tuesday
night above 3500 feet in the West Slope Northern Sierra Nevada...
Western Plumas county/Lassen Park.

Winter Storm Warning from 8 PM this evening to 6 PM PDT Tuesday
above 3500 feet in the mountains Southwestern Shasta county to
Northern Lake county...Shasta Lake area/Northern Shasta county.

Winter Weather Advisory from 1 AM to 8 PM PDT Tuesday for Burney
Basin/Eastern Shasta county.

&&

In the hours before

Special weather statement, Apr 6, 2:08 PM PST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
308 PM PDT MON APR 6 2015

CAZ015>019-066-067-071300-
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
NORTHERN SAN JOAQUIN VALLEY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-
MOTHERLODE-
308 PM PDT MON APR 6 2015

...VALLEY RAIN AND THUNDERSTORMS TONIGHT INTO EARLY WEDNESDAY...

.IMPACTS...
 *LOCALLY HEAVY RAIN AND ACCUMULATING HAIL POSSIBLE IN
  THUNDERSTORMS.
 *TRAVEL DELAYS LIKELY DURING THE MORNING COMMUTE.

.FORECAST CONFIDENCE...
 *HIGH.

.TIMING AND STRENGTH...
 *LATE TONIGHT THROUGH TUESDAY. RESIDUAL SHOWERS MAY LINGER INTO
  WEDNESDAY.
 *0.50-1.25" ACROSS THE VALLEY. 1.00-2.00" ACROSS THE FOOTHILLS.
 *THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON.

.WEATHER SUMMARY...
A WINTRY STORM SYSTEM WILL BE MOVING THROUGH NORTHERN CALIFORNIA
LATE TONIGHT INTO TUESDAY. THIS SYSTEM WILL BE MUCH WETTER...
SNOWIER...AND BRING A GREATER CHANCE OF THUNDERSTORMS THAN
SUNDAY'S SYSTEM.

FOR OUR LATEST FORECAST GRAPHICS...PLEASE VISIT:
HTTP://WWW.WRH.NOAA.GOV/FXC/WXSTORY.PHP?WFO=STO

DANG

The radar

The Sacramento radar (KDAX), 36 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 funnel cloud, 1 winter storm. Local standard time, as filed.

Heavy Rain, Sacramento

When
April 6, 3:00 PM PST to April 7, 3:00 PM PST
Where
Sacramento County, 1.28 mi ENE of (Mhr)mather Afb
Reported by
Trained Spotter
Coordinates
38.580, -121.280

The 24 hour total rain was 0.92 inches, 0.21 inches since 9 am.

Heavy Rain, El Dorado

When
April 6, 4:00 PM PST to April 7, 4:00 PM PST
Where
El Dorado County, 2.26 mi ESE of Camino
Reported by
Trained Spotter
Coordinates
38.720, -120.630

The 24 hour rain total through 4 pm was0.67 inches.

Heavy Rain, Butte

When
April 6, 4:00 PM PST to April 7, 4:17 PM PST
Where
Butte County, 0.53 mi W of Chico
Reported by
Trained Spotter
Coordinates
39.730, -121.840

The 24 hour total rain was 0.86 inches.

Heavy Rain, Nevada

When
April 6, 5:00 PM PST to April 7, 5:15 PM PST
Where
Nevada County, 0.54 mi E of Grass Vly
Reported by
Trained Spotter
Coordinates
39.220, -121.060

The 24 hour total rain was 1.07 inches.

Winter Storm, West Slope Northern Sierra Nevada

When
April 7, 12:00 AM PST to April 8, 4:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Department of Highways

Caltrans measured a total of 8 inches of snow at Kingvale at 6100 ft. Up to 14 inches of snow was measured at Echo Summit. This snow brought chain restrictions, accidents, and slow traffic on I80 and Highway 50. Small hail from thunderstorms caused travel accidents along Highway 49.

Funnel Cloud, Sacramento

When
April 7, 1:00 PM PST to 1:05 PM PST
Where
Sacramento County, 2.27 mi WSW of Arcade
Reported by
Emergency Manager
Coordinates
38.620, -121.420

A possible funnel cloud was sited at Marconi Ave. and the Capital City Expressway.

Funnel Cloud, Glenn

When
April 7, 2:45 PM PST to 2:50 PM PST
Where
Glenn County, 5.63 mi N of Fruto
Reported by
Public
Coordinates
39.660, -122.470

A driver along Interstate 5 saw a funnel cloud with a thunderstorm. It is unclear if it touched the ground.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574049, 574047, 574050, 574052, 568269, 574041, 574045.